Medline ® Abstract for Reference 15
of 'Enterotoxicity of chemotherapeutic agents'
Multiple colon ulcerations, perforation and death during treatment of malignant melanoma with sorafenib.
Frieling T, Heise J, Wassilew SW
Dtsch Med Wochenschr. 2009 Jul;134(28-29):e1-2, 1464-6. Epub 2009 Jul 1.
BACKGROUND: Sorafenib (Nexavar) is an oral multi-kinase inhibitor with anti-angiogenic and antiproliferative effects. It has shown in-vitro and clinical activity against several kinds of tumors, such as malignant melanoma.
HISTORY, DIAGNOSIS, TREATMENT AND COURSE: A 66-year-old man with malignant melanoma was treated with sorafenib, 2 yen 400 mg per day. Because of severe diarrhea and abdominal pain, sorafenib was eventually discontinued and the patient was hospitalized for further treatment. Diagnostic work-up by upper gastrointestinal endoscopy and colonoscopy revealed multiple deep ulcerations within the whole colon. One week after admission the patient developed symptoms of acute abdomen with signs of bowel perforation requiring an emergency operation. Colectomy of the right colon with ileostomy revealed multiple (20-30) acute and subacute colonic perforations. Despite intensive care treatment the patient died of septic complications 13 days after surgery.
CONCLUSION: Treatment with anti-angiogenic multi-kinase inhibitors may be associated with gastrointestinal perforations. This has been reported for sorafenib in up to 2.3 % of cases.
Deptartment of Gastroenterology, Hepatology, Infectiology, Neurogastroenterology, Hematology and Oncology, HELIOS-Clinic Krefeld, Krefeld, Germany. email@example.com